Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Endocrinology
Volume 2013 (2013), Article ID 415810, 3 pages
Case Report

Cotrimoxazole-Induced Hypoglycaemia in a Patient with Churg-Strauss Syndrome

1Royal Berkshire NHS Foundation Trust, Reading RG1 5AN, UK
2Diabetes and Endocrinology Department, Melrose House, Royal Berkshire Hospital, Reading RG1 5AN, UK

Received 16 July 2013; Accepted 10 August 2013

Academic Editors: H. Ikeda, M. P. Kane, and N. Sakane

Copyright © 2013 Russell Senanayake and Mamoun Mukhtar. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Cotrimoxazole is a commonly used antimicrobial agent which is traditionally indicated in the management of pneumocystis infection of which HIV and immunosuppressed individuals are at high risk. Furthermore, it can be used on the long term for prophylactic indications. Hypoglycaemia following commencement of cotrimaoxazole is a rare adverse effect which was first described in 1988. We describe a case of hypoglycaemia shortly following initiation of cotrimoxazole indicated as long-term prophylaxis on a background of Churg-Strauss syndrome. The patient was symptomatic for hypoglycaemia despite simultaneous use of high-dose prednisolone; however, the hypoglycaemia did not require a hospital admission. We will explore the risk factors, monitoring requirements, and the mechanism by which co-trimoxazole induces hypoglycaemia.